Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Columbia, SC

January 2, 2006Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 2, 2006, 8:17 PM EST for Aiken County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2006, 8:17 PM EST (01:17 UTC)
Expired
Jan 2, 2006, 9:00 PM EST
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 6:58 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:40 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jan 2, 3:40 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EST MON JAN 2 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
SATELLITE SHOWS LOTS OF CLOUDS STILL REMAINING ACROSS THE AREA.
88D SHOWS MAIN AREA OF RAIN NOW PUSHING EWD ACROSS THE ERN PORTION
OF THE AREA. SKIES MOSTLY SUNNY ACROSS AL/PTLY SUNNY WRN GA. OBS
SHOW CONVERGENCE LINE ALONG AL/GA LINE...BUT LIMITED AMOUNT OF
MOISTURE...LIMITING ADDITIONAL SHRA/TSRA DEVELOPMENT. BOTH NAM/GFS
IN GOOD AGREEMENT WITH PLACEMENT OF CLOSED LOW THIS AFTERNOON
ACROSS ERN MO/SRN IL. CLOSED LOW SHOULD CONTINUE MOVING ESE
OVERNIGHT AND BE LOCATED ACROSS SWRN VA/NWRN NC BY TUE MORNING. AT
THE SURFACE...CDFNT ASSOCIATED WITH LOW PRESSURE ACROSS MO/IL WILL
MOVE TOWARD THE AREA THIS EVENING AND PUSH ACROSS THE AREA AFTER
MIDNIGHT. WEAK HIGH PRESSURE WILL FOLLOW FOR TUESDAY NIGHT INTO
WEDNESDAY. A SYSTEM NOT FAR BEHIND WILL MOVE QUICKLHY ACROSS THE
GREAT LAKES ON WED AND A WEAK/DRY FRONT WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT/EARLY THU. FOR THIS EVENING/TONIGHT...WITH CLOSE
LOW APPROACHING THE AREA TO THE NORTH ALONG WITH SURFACE
CONVERGENCE LINE...WILL CONTINUE TO MENTION THE POSSIBILITY OF
SOME SHRA/TSRA THROUGH MOST OF THE NIGHT. BELIEVE ACTIVITY WILL
BE LIMITED TO DUE TO MOISTURE. TIME SECTIONS LAYER OF MOISTURE
DIMINISHING OVERNIGHT AS WELL AS SOME BRISK WINDS IN THE LOWER
LEVELS...WITH 45 KT JET MOVING ACROSS THE AREA AROUND MIDNIGHT.
THIS SHOULD HELP TO PROVIDE FOR SOME WINDS AT THE SURFACE THROUGH
THE NIGHT. FOR TUESDAY...COLD POOL MOVES NORTH OF THE AREA AND
EXPECT SKIES TO REMAIN PARTLY CLOUDY DUE TO THE INSTABILITY AND
SOME LOW LEVEL MOISTURE REMAINING. AIRMASS CONTINUES TO DRY OUT
TUE NIGHT/WED. GUIDANCE AND LOCAL EQUATIONS VERY SIMILAR WITH
TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
GFS SHOWS STRONG SHORTWAVE HELPING TO DEEPEN TROUGH ACROSS THE ERN
PORTION OF THE COUNTRY BY THE END OF THE WEEK. LOOKS LIKE VERY
LITTLE CHANCE FOR PRECIP AS SYSTEM INITIALLY DRY AND DEVELOPMENT
WELL OFF THE COAST. TEMPERATURES WILL GRADUALLY COOL DOWN TO JUST
BELOW NORMAL LEVELS BY THE BEGINNING OF THE WEEKEND.

&&

.AVIATION...
EXPECT WIDESPREAD MVFR TO IFR CEILINGS THROUGH 02Z AS SHOWERS
SHOWERS AND THUNDERSTORMS MOVE OVER THE AREA. A SECOND ROUND OF
STRONG/SEVERE THUNDERSTORMS MAY DEVELOP IN THE 03Z TO 07Z TIME FRAME
AS AN ENHANCED AREA OF INSTABILITY MOVES OVER THE REGION TONIGHT.
VSBYS MVFR TO IFR IN PRECIPITATION.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77/77/04
Hazardous weather outlook, Jan 2, 4:57 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EST MON JAN 2 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
030900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
457 PM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA
TONIGHT.

A WARM, MOIST, AND UNSTABLE AIRMASS REMAINS ACROSS THE MIDLANDS OF
SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA THIS EVENING.
AN APPROACHING FRONT...ALONG WITH A STRONG UPPER LEVEL
SYSTEM...WILL CONTINUE TO AID IN THE FORMATION OF STRONG
THUNDERSTORMS TONIGHT ACROSS THE REGION. ALTHOUGH THE MAIN THREATS
FROM THESE STORMS WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...THERE WILL STILL BE A POTENTIAL FOR AN ISOLATED TORNADO
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ALERT. ACTIVATION COULD BE REQUIRED IF A
WATCH IS ISSUED.

In the hours before

Special weather statement, Jan 2, 4:59 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EST MON JAN 2 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
030500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
459 PM EST MON JAN 2 2006

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA
TONIGHT.

A WARM, MOIST, AND UNSTABLE AIRMASS REMAINS ACROSS THE MIDLANDS OF
SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA THIS EVENING.
AN APPROACHING FRONT...ALONG WITH A STRONG UPPER LEVEL
SYSTEM...WILL CONTINUE TO AID IN THE FORMATION OF STRONG
THUNDERSTORMS TONIGHT ACROSS THE REGION. ALTHOUGH THE MAIN THREATS
FROM THESE STORMS WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...THERE WILL STILL BE A POTENTIAL FOR AN ISOLATED TORNADO
OVERNIGHT.

MONITOR NOAA WEATHER RADIO...MEDIA...OR THE INTERNET FOR LATER
UPDATES...WATCHES...OR WARNINGS.
Special weather statement, Jan 2, 7:50 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EST MON JAN 2 2006

GAZ064-065-077-SCZ018-025-026-030-030115-

AIKEN-BURKE-COLUMBIA-EDGEFIELD-MCCORMICK-RICHMOND-SALUDA-
750 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...RICHMOND COUNTY...
COLUMBIA COUNTY...SALUDA COUNTY...MCCORMICK COUNTY...EDGEFIELD COUNTY
AND AIKEN COUNTY THROUGH 815 PM EST...

AT 750 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING EAST AT 45 MPH. THIS WILL AFFECT AREAS
IN AND AROUND PARKSVILLE...HARLEM...GROVETOWN...KEYSVILLE...FORT
GORDON...EVANS...BLYTHE...MARTINEZ...EDGEFIELD AND HEPHZIBAH THROUGH
815 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:25 PM ESTSevere Thunderstorm WarningCAEBurke35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.